In what seems like a never-ending battle fighting the opioid epidemic gets tougher and deadlier every day. We are seeing increasingly more new intakes coming through our doors seeking help and when asked why the majority of them respond with “I don’t want to die those blue pills are killing people everywhere and I am not going out like that.” In the twenty-five plus years we have been treating people for opiate addiction here in Tucson we have never seen such a high increase in opiate related overdoses that resulted in death and the majority of those involved fentanyl. One of the main reasons we are seeing this is because these fake pills are so readily available and inexpensive to buy it is hard for anyone with an opiate addiction to say no and when asked if they know they are playing Russian roulette with their life the simply state “It’s worth the risk for the price and you cant find anything else out there anyway.” This is correct according to the DEA the cost of a pound of heroin is $4000.00 dollars and the profit from that is about $180,000.00. The cost of a pound of fentanyl is about $4500.00 and the profit from that is 1.6 million dollars so it is no wonder why you do not find anything else available to buy on the streets. But that is about to change and not for the better and this is one of the main reasons I am pushing public awareness. There is a deadly synthetic opioid found recently in Florida called Isotonitazene commonly referred to as ISO. According to reports, ISO is approximately 20 to 100 times stronger than fentanyl. Like fentanyl, this synthetic opioid is being mixed with other drugs and appearing on the streets in powder or pill form. According to the Drug Enforcement Administration that, beginning in April 2019, ISO entered the illicit drug market nationally and is responsible for numerous deaths. Like fentanyl, ISO can be laced with other drugs such as cocaine, methamphetamine, and even counterfeit pills. A 2021 American Society of Addiction Medicine report shows at least forty fatal overdoses involving ISO during a six-month time period. That number has now gone up to fifty fatal overdoses per month and to make matters even worse Narcan has little to no effect when being administered to an individual that is overdosing on ISO. So please share this information with anyone you may know that is dealing with opiate addiction and help them get the help they need to change their lives and once again become productive members of our community and enjoy all the wonderful things that life has to offer.
Ross Croydon Clinical Director
Behavioral Awareness Center